Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 97, NWS Nashville, TN

June 21, 2014DeKalb County, Smith County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 21, 2014, 4:26 PM CDT for DeKalb County, Smith County, Wilson County, Tennessee. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2014, 4:26 PM CDT (21:26 UTC)
Expired
Jun 21, 2014, 4:49 PM CDT
In force
23 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties DeKalb County, TN, Smith County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 49 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:29 PM CDTTSTM WND DMG5 W Gordonsville, TNTREES DOWN ON GRANT HIGHWAY AND MCCLANAHAN ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WUUS54 KOHX 212126
SVROHX
TNC041-159-189-212200-
/O.NEW.KOHX.SV.W.0097.140621T2126Z-140621T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
426 PM CDT SAT JUN 21 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SMITH COUNTY IN MIDDLE TENNESSEE...
  EAST CENTRAL WILSON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN DE KALB COUNTY IN MIDDLE TENNESSEE...

* UNTIL 500 PM CDT

* AT 419 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  WATERTOWN...MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WATERTOWN AND ALEXANDRIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3606 8595 3601 8613 3619 8618 3622 8604
TIME...MOT...LOC 2126Z 344DEG 10KT 3617 8609

$$

FORECASTER:
05
1 follow-up statement
910 
WWUS54 KOHX 212149
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
449 PM CDT SAT JUN 21 2014

TNC041-159-189-212159-
/O.CAN.KOHX.SV.W.0097.000000T0000Z-140621T2200Z/
SMITH TN-WILSON TN-DE KALB TN-
449 PM CDT SAT JUN 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DE KALB...EAST
CENTRAL WILSON AND SOUTHWESTERN SMITH COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED BELOW SEVERE CRITERIA.

LAT...LON 3606 8595 3601 8613 3619 8618 3622 8604
TIME...MOT...LOC 2149Z 344DEG 10KT 3611 8607

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:02 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 21, 3:02 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
302 PM CDT SAT JUN 21 2014

.MESOSCALE UPDATE...
ISOLATED TO SCATTERED SHOWERS AND STORMS ACROSS NORTHERN MIDDLE
TENNESSEE WITH STORMS CONCENTRATED ALONG INTERSTATE 40 EAST OF
NASHVILLE SOUTH TO INTERSTATE 24. ONE STORM PRODUCED A DOWNED TREE
IN FAIRVIEW AROUND 245 PM. A FEW STORMS THIS AFTERNOON HAVE MANAGED
TO ENTRAIN THE DRIER MID LEVEL AIR ENHANCING DOWNBURST WINDS ON
THE ORDER OF 40 TO 50 MPH. EXPECT THE AREA OF CONVECTION TO
GRADUALLY WORK TOWARD THE SOUTH AS WE GO THROUGH THE REMAINDER OF
THE AFTERNOON AND INTO THE EARLY EVENING. A STORM OR TWO COULD
STILL BECOME SEVERE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BOYD
01
Hazardous weather outlook, Jun 21, 3:11 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
311 PM CDT SAT JUN 21 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-221030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
311 PM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND THIS TONIGHT.

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE MID STATE THIS AFTERNOON
AND EVENING...AND A FEW STORMS COULD BECOME BRIEFLY STRONG TO
SEVERE...WITH DAMAGING WINDS AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Special weather statement, Jun 21, 2:22 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
222 PM CDT SAT JUN 21 2014

TNZ026-027-059-212000-
CHEATHAM-DAVIDSON-WILLIAMSON-
222 PM CDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON AND
WILLIAMSON COUNTIES...

AT 211 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR KINGSTON SPRINGS...MOVING SOUTHEAST AT 20
MPH.

SOME LOCATIONS IN THE PATH INCLUDE FAIRVIEW...NATCHEZ TRACE AT
HIGHWAY 96 AND LEIPERS FORK.

WIND GUSTS AROUND 40 MPH ARE EXPECTED WITH THIS STORM...WHICH CAN
BREAK SMALL LIMBS FROM TREES. IN ADDITION...YOU CAN EXPECT
TORRENTIAL DOWNPOURS AND DANGEROUS LIGHTNING STRIKES.

LAT...LON 3593 8692 3584 8709 3599 8720 3605 8719
      3609 8708

19
Special weather statement, Jun 21, 2:40 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
240 PM CDT SAT JUN 21 2014

TNZ009-030>033-064-065-212015-
DE KALB-JACKSON-MACON-OVERTON-PUTNAM-SMITH-WHITE-
240 PM CDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...JACKSON...MACON...
OVERTON...PUTNAM...SMITH AND WHITE COUNTIES...

AT 229 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
AN AREA OF THUNDERSTORMS...SOME STRONG...BETWEEN CARTHAGE...
WHITLEYVILLE...RICKMAN AND COOKEVILLE...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE PLEASANT SHADE...CARTHAGE AND
GRANVILLE.

ALL OF THESE STORMS CONTAIN TORRENTIAL DOWNPOURS AND SOME WILL
AFFECT AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINS THIS
AFTERNOON...ESPECIALLY OVER PARTS OF JACKSON COUNTY. AREAS THAT HAVE
HAD SEVERAL STORMS MOVE THROUGH WILL STAND AN INCREASED LIKELIHOOD
OF SEEING PONDING OF WATER IN LOW LYNG AREAS. MOTORISTS SHOULD
EXERCISE APPROPRIATE CAUTION. IN ADDITION TO THE HEAVY
DOWNPOURS...YOU CAN EXPECT SOME OF THE STRONGEST STORMS TO PRODUCE
BRIEF WIND GUSTS TO 40 MPH...AND FREQUENT AND DANGEROUS LIGHTNING
STRIKES.

LAT...LON 3624 8519 3591 8566 3635 8607 3651 8582
      3650 8581 3651 8579

19
Local storm report, Jun 21, 2:46 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
246 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     FAIRVIEW                35.98N  87.12W
06/21/2014                   WILLIAMSON         TN   TRAINED SPOTTER

            TREE ON CAR.

&&

EVENT NUMBER OHX1400447

BOYD
Special weather statement, Jun 21, 3:21 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
321 PM CDT SAT JUN 21 2014

TNZ059-061-062-075-212100-
BEDFORD-MARSHALL-RUTHERFORD-WILLIAMSON-
321 PM CDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...MARSHALL...RUTHERFORD
AND WILLIAMSON COUNTIES...

AT 315 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NOLENSVILLE AND TRIUNE...MOVING SOUTHEAST
AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE TRIUNE...EAGLEVILLE...ROCKVALE AND
ROVER.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...WHICH CAN
EASILY DOWN SMALL TREES. IN ADDITION...YOU CAN EXPECT BRIEF TORRENTIAL
DOWNPOURS AND DANGEROUS LIGHTNING STRIKES.

LAT...LON 3577 8638 3559 8667 3582 8680 3592 8665

19
Special weather statement, Jun 21, 3:25 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT SAT JUN 21 2014

TNZ027-028-212100-
DAVIDSON-WILSON-
325 PM CDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON AND WILSON COUNTIES...

AT 321 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR OLD HICKORY...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE HERMITAGE...MOUNT JULIET AND
BELINDA CITY.

BRIEF WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG
WITH HEAVY DOWNPOURS...AND DANGEROUS LIGHTNING STRIKES.

LAT...LON 3621 8637 3608 8656 3622 8666 3625 8663
      3624 8660 3626 8657 3629 8656

19
Special weather statement, Jun 21, 4:10 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
410 PM CDT SAT JUN 21 2014

TNZ062-063-077-078-212145-
CANNON-COFFEE-RUTHERFORD-WARREN-
410 PM CDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...COFFEE...RUTHERFORD AND
WARREN COUNTIES...

AT 407 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES WEST OF WOODBURY...MOVING SOUTHEAST AT
30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE READYVILLE...BRADYVILLE AND
SUMMITVILLE.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3562 8625 3563 8624 3563 8626 3573 8637
      3586 8621 3565 8588 3547 8609

05

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:07 AM CDTSpecial Weather StatementOHXPickett38 min
Jun 21, 10:38 AM CDTSpecial Weather StatementOHXClay, Fentress, Overton, Pickett37 min
Jun 21, 1:51 PM CDTSpecial Weather StatementOHXJackson, Putnam39 min
Jun 21, 2:08 PM CDTSpecial Weather StatementOHXWilliamson37 min
Jun 21, 2:22 PM CDTSpecial Weather StatementOHXWilliamson38 min
Jun 21, 2:28 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson47 min
Jun 21, 2:40 PM CDTSpecial Weather StatementOHXJackson, Putnam, Smith35 min
Jun 21, 2:46 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner44 min
Jun 21, 3:21 PM CDTSpecial Weather StatementOHXRutherford39 min
Jun 21, 3:25 PM CDTSpecial Weather StatementOHXWilson35 min
Jun 21, 4:10 PM CDTSpecial Weather StatementOHXCoffee35 min
Jun 21, 4:21 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Rutherford24 min
Jun 21, 4:56 PM CDTSpecial Weather StatementOHXGrundy34 min
Jun 21, 5:27 PM CDTSpecial Weather StatementOHXGrundy18 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.